Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 94, NWS Nashville, TN

May 3, 2020Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:26 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 4:26 PM CDT (21:26 UTC)
Expired
May 3, 2020, 4:45 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, TN, Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:27 PM CDTTSTM WND DMGCollinwood, TNNUMEROUS TREES DOWN ON THE NATCHEZ TRACE PARKWAY BLOCKING THE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS54 KOHX 032126
SVROHX
TNC099-181-032145-
/O.NEW.KOHX.SV.W.0094.200503T2126Z-200503T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
426 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Wayne County in Middle Tennessee...
  Southwestern Lawrence County in Middle Tennessee...

* Until 445 PM CDT.

* At 425 PM CDT, a severe thunderstorm was located near Collinwood,
  or 8 miles southwest of Waynesboro, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Collinwood, Cypress Inn, Westpoint and Lutts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8799 3524 8798 3532 8791 3515 8740
      3500 8771
TIME...MOT...LOC 2125Z 297DEG 47KT 3522 8781 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, May 3, 3:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     8 WSW DOVER             36.46N  87.98W
05/03/2020                   STEWART            TN   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 232

&&

EVENT NUMBER OHX2000332

SHAMBURGER
Local storm report, May 3, 3:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     DOVER                   36.48N  87.84W
05/03/2020  E70 MPH          STEWART            TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX2000333

SHAMBURGER
Local storm report, May 3, 3:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     4 W DOVER               36.48N  87.91W
05/03/2020                   STEWART            TN   EMERGENCY MNGR

            TREE ON A HOUSE ON TWIN OAKS ROAD. NUMEROUS TREES DOWN
            ACROSS WESTERN STEWART COUNTY WITH APPX 1000 PEOPLE
            WITHOUT POWER

&&

EVENT NUMBER OHX2000334

SHAMBURGER
Local storm report, May 3, 4:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     LINDEN                  35.61N  87.84W
05/03/2020                   PERRY              TN   SOCIAL MEDIA

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
            POWER OUTAGES ACROSS PERRY COUNTY

&&

EVENT NUMBER OHX2000335

SHAMBURGER
Local storm report, May 3, 4:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NE TENNESSEE CITY     36.12N  87.47W
05/03/2020                   DICKSON            TN   SOCIAL MEDIA

            TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
            ROAD

&&

EVENT NUMBER OHX2000336

SHAMBURGER
Local storm report, May 3, 4:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     ERIN                    36.32N  87.70W
05/03/2020                   HOUSTON            TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS HOUSTON
            COUNTY

&&

EVENT NUMBER OHX2000337

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne38 min
May 3, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more43 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson49 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White37 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.